The World Health Organization (WHO) is looking into rare reports of people getting tinnitus and experiencing hearing loss after receiving a COVID-19 vaccination, according to a newsletter report published by the health agency.
Tinnitus and hearing loss, including sudden instances, were reported to VigiBase, the WHO’s database for suspected adverse drug reactions. A total of 37,529 cases from 86 countries were flagged as a signal as of Nov. 18, 2021, according to the WHO.
A “signal” is defined by the WHO as reported information on a possible causal relationship between an adverse event and a drug, with the connection being unknown or previously not well-documented. The agency stresses that signals are uncertain and also preliminary.
Nearly 11.3 billion doses of a COVID-19 vaccine have been administered around the world, according to CTVNews.ca’s vaccine tracker, making these reported instances very rare.
Among the 37,529 cases, 31,644 involved tinnitus, while 1,290 involved sudden hearing loss. Most of the analysis in the report, however, focuses on 164 cases of hearing loss and 367 cases of tinnitus cases reported before Feb. 22, 2021.
For those early cases, the WHO said alternative causes were not identified for most of the patients, although some may have had contributing morbidities such as allergies, high blood pressure, prior hearing loss, and other auto-immune related disorders.
“The most common co-reported symptoms were tinnitus, followed by headache, dizziness and nausea, and many patients experienced quick recovery, while some needed steroid treatment. A plausible mechanism of action involving the vestibulocochlear nerve has been suggested,” the report stated.
“Awareness of this possible link may help healthcare professionals and those vaccinated to monitor symptoms and seek care, as appropriate. As there is still only limited data in the literature providing evidence for this link, further monitoring is required.”
Patients, mostly young and healthy, reported experiencing the auditory issues within minutes to several hours after receiving their vaccine shot, the WHO report said. Many of the symptoms were described as tinnitus-like, or muffled-hearing sensations, and some reports of headaches, vertigo, and nausea. In some cases, the symptoms involving hearing developed into partial or complete hearing loss, documented in some cases by an audiogram. Treatment with high-dose steroids were given in many cases.
“Half of the cases noted that the patient was recovering or had recovered from their hearing loss, while no (or limited) additional information on follow-up was recorded for the other cases. The evidence for long-term hearing loss is therefore incomplete,” the report said in reference to the earliest cases identified as of February, 2021.
The initial cases showed that hearing loss and tinnitus were more commonly reported by females than males. More than half the reports identified before February, 2021 were categorised as non-serious, while 43 per cent were considered serious.
The WHO also noted that, in a few instances, other side-effects were recorded including facial paralysis or feelings of numbness in the face, which suggests that other cranial nerves could be involved in the issue.
“A potential mechanism for COVID-19 vaccine-associated hearing loss could be an autoimmune process involving molecular mimicry related to the vaccine’s antigen, or bystander activation of autoreactive T-cells that may involve the vestibulocochlear nerve,” the report stated. The vestibular nerve is tied to balance while the cochlear nerve is involved with hearing.
Hearing loss is not referenced in product labelling for most of the COVID-19 vaccines, but both Pfizer-BioNtech and Moderna do list acute peripheral facial paralysis as a rare adverse reaction. Tinnitus is listed as an adverse reaction only for the Janssen COVID-19 vaccine.
Limited analysis of the data from the November 2021 update indicated that hearing disorders were not limited to one particular COVID-19 vaccine, with cases found involving most vaccines, the report said.
View original article here Source